Recently I started supplementing b12 methylcobalamin and at first had some good reactions, my skin was brighter, I had a bit more energy and my anxiety improved.
But quite soon after that I got ill about 3 times in a row and have been coughing up insane amounts of mucous
Could this be some kind of die off thing? I had a blood test and it was at 290, which apparently in England is fine, even though it was serum and I have all the symptoms of b12 deficiany, anxiety, depression, pale skin, dark circles, itchy skin, lethargy, fatigue etc etc though these seem to be getting a lot better now supplementing (but going through peaks and troughs)
Any thoughts would be great, cheers
asked byHuntingBears (4176)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on February 17, 2014
at 05:18 PM
I take methylb12 daily. How much are you taking? I find that one can noticeably build up over time. I took 250mcg for a while, then lately have been doing 500mcg with 400mcg methylfolate. Trying to understand methylation is a big interest of mine.
The symptoms you're describing are under / over methylation. Take a pinch of niacin and see what that does for you until you figure it out and adjust. MethylB12 can hook your cells up with SAMe and make you a little nutty for a minute, as it modulates hormones and neurotransmitter levels. Look into "restarting blocked methylation cycle symptoms." Or "methylation detox symptoms." It's very real.
Ideally, methylb12 will increase SAMe while decreasing homocysteine as its converted to cysteine, kickstarting a detox cascade for stored chemicals / environmental toxins / microbes and ultimately increasing glutathione which chelates with things like mercury, lead, cadmium, arsenic, nickel, tin, antimony, etc., while regulating hormone and neurotransmitter levels. But, if there are other blocks in the pathway (like with CBS upregulation), methylb12 supplemention will result in cysteine being converted to taurine instead of glutathione while generating toxic sulfur byproducts and pooling supplemented methyl groups into ammonia (especially in a high protein diet or with SUOX polymorphisms.)
You can take niacin a couple times a day at around the 25-75mg mark without much of a flush to burn up unused methyl groups and slow your cycle down. A little extra molybdenum, vitamin e, turmeric / curcumin, and possibly boron in your diet, and switching out some methylb12 for hydroxyb12 might assist the sulfur pathway and encourage a shift away from taurine production toward glutathione.
I would look into nutrigenomics and see where that takes you.
I would start around the MTRR mark and MTFR, though it would be worth looking into your COMT / VDR and other markers as well.
I'm a homozygous +/+ for MTFR-C677T / VDR-Taq / MAO-A-R297R / MTRR-A66G / MTRR-A664A / CBS-A360A, and a heterozygous +/- for COMT-V158M / COMT-H62H / BHMT-02 / BHMT-04 / BHMT-08.
If you're a +/+ for COMT, you have a slower metabolic activity of dopamine and will accept methyl-donors less, and might want to try hydroxy or adenosyl b12 instead.
"The COMT gene encodes for the COMT enzyme. COMT is the enzyme that inactivates dopamine and nor-epinephrine. COMT inactivates these neurotransmitters by adding a methyl group to them. When you are COMT ++, the enzyme is less active, so it uses fewer methyl groups. When you are COMT –, you inactivate dopamine and nor-epinephrine at a steady, regular rate. As such, you go through methyl groups much faster. This is partly why a COMT — person can handle methyl B12 better than those who are COMT ++. But dopamine feeds back to inhibit itself. So those who are COMT ++ and don’t inactivate dopamine in a regular, even fashion may have dopamine building up, which then feeds back and inhibits itself. This can cause dopamine swings."
A +/+ VDR prevents vitamin D from increasing dopamine (so you tend to be low in dopamine), which will use available methyl groups to support production. With lower available methyl groups from dopamine production, you're less sensitive to methyl supplements. Whereas a normal -/- VDR will have a greater sensitivity to methyl donors and be more susceptible to mood swings with supplementation, but they will be better protected from toxins / viruses than a +/+ and have a lesser need for BH4 and metal detoxification.
MTRR-A66G results in poor methylation of b12 (especially a +/+), while MTHFR-C677T results in poor methylation of folic acid (especially a +/+). I've got em both, with a +/- COMT and +/+ VDR that together act a bit like a -/- COMT with regard to methyl donors, such that I can tolerate supplements without adverse reactions. For the COMT enzymes to function best, they require niacin and magnesium cofactors. I like the niacin+Mg combo at night and b12+folate in the morning, though a little niacin can be useful anytime you feel you're bordering on over-methylating.
(It's annoying how the food industry adds Folic acid to foods, which those of us with a C677T polymorphism cannot use and are harmed by, instead of real folate.)
This answer got pretty long.
on February 17, 2014
at 01:46 PM
Doesn't appear to be your symptoms, it's something else. Too much B12 can look like a B6 deficiency and vice versa. In terms of too much, you'd should be getting plenty of both B12 and B6 from meat, liver, and egg yolks...
Instead, it sounds like you might have picked up a flu bug or are reacting to air pollution. Dairy can sometimes cause excess mucus as well. The dark circles and fatigue may have to do with adrenal dysfunction instead. How's your sleep?
Some of the B12 deficiency symptoms match yours: http://www.webmd.com/food-recipes/guide/vitamin-b12-deficiency-symptoms-causes
A deficiency of vitamin B12 can lead to vitamin B12 deficiency anemia. A mild deficiency may cause only mild, if any, symptoms. But as the anemia worsens it may causes symptoms such as:
- weakness, tiredness or light-headedness
- rapid heartbeat and breathing
- pale skin
- sore tongue
- easy bruising or bleeding, including bleeding gums
- stomach upset and weight loss
- diarrhea or constipation
If the deficiency is not corrected, it can damage the nerve cells. If this happens, vitamin B12 deficiency effects may include:
- tingling or numbness in fingers and toes
- difficulty walking
- mood changes or depression
- memory loss, disorientation, and dementia
B12 deficiency in infants, if not detected and treated, can lead to severe and permanent damage to the nervous system. New mothers who follow a vegetarian diet should have their babies' B12 levels checked by a doctor.
The symptoms listed for the MTHFR gene defect sort of match some of yours, but not fully, so you might want to test for that defect via a genetic test.
"Symptoms of over-methylation can include muscle pain or headaches, fatigue, insomnia, irritability or anxiety."
And http://mthfr.webs.com/ lists:
Possible symptoms associated with A1298C MTHFR mutations
- delayed speech
- muscle pain
- irritable bowel syndrome
- chronic fatigue syndrome
- hand tremor
- memory loss
- brain fog
Possible signs associated with A1298C MTHFR Mutations
- elevated ammonia levels
- decreased dopamine
- decrease serotonin
- decreased epinephrine and norepinephrine
- decreased nitric oxide
- elevated blood pressure
- muscle tenderness
Possible conditions associated with A1298C MTHFR mutations
- chronic fatigue syndrome
- irritable bowel syndrome
- inflammatory bowel syndrome
- erectile dysfunction
- recurrent miscarriages
Potential Side Effects (of too much b12)
According to Dr. Kevin Passero, vitamin B12 is well-tolerated, even in doses well above the recommended daily allowance. Because vitamin B12 is a water soluble vitamin, it is difficult to overdose or build up vitamin B12 toxicity. With water soluble vitamins, the body excretes excess amounts in the urine instead of storing it.
While there aren't very many side effects of too much vitamin B12 to be concerned with, there are a few things you should be on the lookout for if you are supplementing vitamin B12.
- In rare cases, excess B12 supplementation may cause some numbness or tingling in the arm, hands and face.
- According to the National Institutes of Health, people with Leber's Disease should not supplement vitamin B12, because it can cause damage to the optic nerve.
- There appears to be a link between megadoses of vitamin B12 and certain cancers. One study showed that excess vitamin B12 intake was associated with a three-fold increase in risk of developing prostate cancer.
Likewise, the Mayo Clinic lists the following symptoms that may be associated with excess vitamin B12 intake.
- Supplementation of Vitamin B12 and B6 after stenting may cause narrowing of the blood vessels.
- Intravenous supplementation of Vitamin B12 may lead to high blood pressure.
- Skin problems, such as rash, pustules, and Rosacea have been associated with vitamin B12 supplementation.
- Nausea, diarrhea, and difficulty swallowing may occur.
- People with megaloblastic anemia receiving vitamin B12 supplementation are at increased risk of developing fatal hypokalemia (low levels of potassium).
- People with a history of high uric acid and/or gout should be cautious taking vitamin B12, which is associated with triggering gout in people who are susceptible.